We exist to improve the lives
of everyone affected by epilepsy

Topamax linked to eye side-effect

1 October, 2001

The manufacturers of the anti-epileptic drug Topamax have written to more than 500,000 doctors in the United States warning of the possibility of patients developing a form of glaucoma as a side-effect of the drug.

According to the Food and Drug Adminstration , 23 cases of the side-effect had been reported.

In the letter sent by Ortho-McNeil Pharmaceutical , the company advised that "symptoms have typically occurred within the first month of therapy", and that the best treatment for glaucoma suffered as a side-effect is for the immediate withdrawal of the drug.

Ortho-McNeil are advising any patients taking Topamax who experience blurred vision or periorbital pain (pain around the eye) to seek immediate medical attention.

Topamax has been sold in the United States for over 4 years, and the manufacturers have said that in that time 825,000 people have used it.